Question of the Week # 158

158) A 55 year old man comes to the Emergency Room complaining of left upper quadrant discomfort. His physical examination reveals Splenomegaly. Laboratory investigations were sent but there was a significant delay in sending the specimen to the laboratory after collection. Laboratory investigations reveal a WBC count of 110,000/µl with neutrophilia,  basophilia and eosinophilia and Serum potassium of  3.0/µl. Leucocyte Alkaline Phosphatase level is low. A bone marrow biopsy is obtained and the results are pending. The most likely explanation of the patients hypokalemia :

A) Delay in specimen transport to lab

B) Marked Leucocytosis and Delay in specimen transport

C) Tumor Lysis

D) Splenomegaly

E) Renal loss

Question of the Week # 157

157) A 25 year old woman presents to your office with complaints of muscle cramps and weakness. She smokes 1 pack cigarettes per day and chews tobacco and flavored gum. She also has history of alcoholism and ingests about one pint of vodka every day for the past 2 years. She also uses “Ecstasy”  during weekend parties. She has a history of snoring in the night. On examination,  afebrile,  heart rate is 88/min and blood pressure is 150/98.  Laboratory investigations reveal a Sodium of 144 meq/L, potassium of 3.0meq/L, Chloride 98meq/L , Bicarbonate of 34meq/L and Creatinine of 0.8mg%. Urinary chloride is 45meq/L. Which of the following points in the patient’s history is most helpful in diagnosing her condition?

A) Alcohol use

B) Chewing tobacco and flavored gum

C) Snoring in the night

D) Smoking

E) Use of Ecstasy

Question of the Week # 156

156) A 25 year old woman presents to your office with complaints of muscle cramps and weakness. On examination, she is afebrile,  heart rate is 88/min and blood pressure is 150/98.  Ophthalmoscopic examination shows the following :

Laboratory investigations reveal a Sodium of 144 meq/L, potassium of 3.0meq/L, Chloride 98meq/L , Bicarbonate of 34meq/L and Creatinine of 0.8mg%. Urinary chloride is 45meq/L. The most likely diagnosis that explains this patient’s clinical features :

A) Gitelman’s syndrome

B) Chronic Laxative abuse

C) Diuretic Abuse

D) Primary Hyperaldosteronism

E) Bartter’s syndrome

Question of the Week # 155

155)  A 55 year old man presents to the clinic for progressive right hip pain. He has a history of hearing impairment. He reports pain in the right hip when walking more than 1 block and also, has difficulty putting shoes on his right foot. On examination, the range of motion is significantly limited in the right hip. An X-ray of the right hip reveals significant loss of cartilage, subchondral sclerosis and sub-chondral cysts. X-ray also reveals pagetoid changes in the right iliac wing and right femoral neck. Serum alkaline phosphatase level is 432 IU/L (n = 20 to 140 IU/L). The most appropriate initial step in managing this patient is:

A)           Bisphosphanates

B)            Acetaminophen

C)            Bisphosphanates and Acetaminoiphen

D)           Calcitonin Intranasally

E)           Oral prednisone

Question of the Week # 154

154) A 68 year old man presents to the clinic for progressive right hip pain.  He reports pain in the right hip when walking more than 1 block and also, has difficulty putting shoes on his right foot. On examination, the range of motion is significantly limited in the right hip. An X-ray of the right hip reveals significant loss of cartilage, subchondral sclerosis and sub-chondral cysts. The patient is diagnosed with Right Hip Osteoarthritis and is started on Acetaminophen. Which of the following exercises should not be recommended to this patient at this time:

A) Stair climbing

B) Quadriceps strtengthening

C) Tai-Chi

D) Swimming

E) Bicycling

Question of the Week # 153

153) A 68 year old man presents to the clinic for progressive right hip pain. He has a history of hearing impairment. He reports pain in the right hip when walking more than 1 block and also, has difficulty putting shoes on his right foot. On examination, the range of motion is significantly limited in the right hip. An X-ray of the right hip reveals significant loss of cartilage, subchondral sclerosis and sub-chondral cysts. X-ray also reveals pagetoid changes in the right liac wing and right femoral neck. Serum alkaline phosphatase level is normal. The most appropriate initial step in managing this patient is:

A) Bisphosphanates

B) Acetaminophen, Quadriceps strtengthening and Tai-Chi

C) Bisphosphanates and Acetaminoiphen

D) Calcitonin

E) Oral prednisone

Question of the Week # 152

152) A 34 year old woman with history of recently diagnosed Rheumatoid Arthritis presents to your office for follow up. She reports much improvement in her symptoms after starting Ibuprofen for pain. She was also started on Hydroxychloroquine 3 weeks ago. Which of the following is most appropriate in monitoring her therapy?

A)     Liver function tests every month

B)      Complete Blood Count every 3 months

C)      Serum Creatinine every week

D)     Ophthalmologic evaluation every year

E)      Hydroxychloroquine serum levels every month

Question of the Week # 151

151) A 65 year old man is evaluated in the Emergency room for Shortness of breath and mild chestpain. On examination, he has dullness to percussion in the left lung base. The breath sounds are bronchial in nature. Vocal and tactile fremitus is increased in this area. Most likely lung abnormality that can explain this patient’s physical examination findings:

A) Consolidation

B) Pneumothorax

C) Pleural Effusion

D) Lung Collapse

E) Hydropneumothorax

Question of the Week # 150

Q150) A 34 year old male nurse is brought to the Emergency Room by the EMS with altered mental status. As per his sister, the patient has been on Lithium for his manic symptoms for the past one year. However, his psychiatrist added Fluoxetine and Amitriptyline about 1 week ago for history of depression symptoms.

On physical examination, he has low grade fever at 100.5F, Blood pressure of 110/82 and Heart rate of 120/min. He is confused and the pupils are dilated. There is rigidity in extremities and deep tendon reflexes are exaggerated. Complete blood count, creatinine and Creatine kinase level are within normal limits. Most likely diagnosis:

A)     Neuroleptic Malignant Syndrome

B)      Lithium Toxicity

C)      Serotonin Syndrome

D)     Amphetamine abuse

E)      Cocaine Intoxication

Question of the Week # 149

149) A 29 year old internal medicine resident physician has been exposed to a patient with cavitary pulmonary tuberculosis 1 month ago. He denies any symptoms. His physical examination is normal. A tuberculin skin test reaction is positive now at 6mm. His Skin test one year ago was negative. A chest X-ray is within normal limits and chemistry panel is normal. The most appropriate management optiuon for this patient is :

A)     Isoniazid, Pyrazinamide, Rifampin and Ethambutol for 9 months

B)      Observation as  ≥ 10mm is considered positive in health care workers

C)      Isoniazid for 9 months

D)     Rifampin for 9 months

E)      Isoniazid for 6 months

Question of the Week # 148

148)  A 55 year old nurse has recently been exposed to an in-patient with active Tuberculosis about 2 months ago. Her tuberculin skin test was negative a year ago however; the skin test reveals an 12 mm induration at this time. A chest x-ray is normal. She denies any cough or fever or weightloss. A comprehensive metabolic panel is within normal limits. She is started on Isoniazid for the treatment of latent tuberculosis. Two weeks after the therapy, patient develops edema in the face and neck, maculopapular rash, lymphadenopathy, asthenia, and a fever of 38°C. Laboratory tests reveal a WBC count 20k/µl with a differential showing neutrophils of 50%, eosinophils of 30% and lymphocytes 20%. The most appropriate next step in management:

A)     Start antifungal therapy

B)      Discontinue Isoniazid and re-administer after de-sensitization

C)      Discontinue Isoniazid and administer Rifampin for four months

D)     Start Metronidazole

E)      Change to multi-drug therapy,  Isoniazid , Pyrazinamide, Rifampin and Ethambutol

Question of the Week # 147

147) A 55 year old nurse has recently been exposed to an in-patient with active Tuberculosis about 2 months ago. Her tuberculin skin test was negative a year ago however; the skin test reveals an 12 mm induration at this time. A chest x-ray is normal. She denies any cough or fever or weightloss. A comprehensive metabolic panel is within normal limits. She is started on Isoniazid for the treatment of latent tuberculosis. Two weeks after the therapy, patient develops edema in the face and neck, maculopapular rash, lymphadenopathy, asthenia, and a fever of 38°C. Laboratory tests reveal a WBC count 20k/µl with a differential showing neutrophils of 50%, eosinophils of 30% and lymphocytes 20%. The most likely diagnosis is :

A)     Hypersensitivity syndrome

B)      Histoplasmosis

C)      Disseminated Tuberculosis

D)     Parasitic infection

E)      Strogyloides infection

Question of the Week # 146

146) A 65 year old Hispanic man presents to your office for intermittent abdominal discomfort. He is afebrile and his he physical examination is benign.

A plain x-ray of his abdomen is obtained , the film is shown below :

The most likely complication that this patient is likely to develop:

A)     Inflammatory bowel disease

B)      Colon cancer

C)      Diabetes Mellitus

D)     Chronic Renal Insufficiency

E)      Hyperparthyroidism.

%d bloggers like this: